Dr. Roach: Sudden changes to sense of taste may be due to COVID
Dear Dr. Roach: I am a 76-year-old man in good health. Around February 2021, either just before or just after my first COVID vaccination, I noticed a difference in my taste. I am aware that this can be related to COVID infection. My smell is OK and while I can taste fruits, vegetables, juices, wine/beer, salads, butter, etc., I have trouble fully tasting food that doesn’t have a lot of flavor to begin with, like meats, seafood, breads, cheese, pasta, nuts, etc. Some have no flavor and some partial flavor; other times, there is some flavor as I take a bite but it diminishes quickly. I have never had any symptoms of COVID or even a sniffle in 2019 to present and have had all three vaccinations but the timing of this issue is suspect. Could I have had COVID and not known it? Could it just be my tastebuds, or should I see a doctor for an evaluation?
Dear B.J.: New onset of change in smell or taste around February 2021 is highly likely due to COVID infection, and there are many cases of people who otherwise had no symptoms but developed this issue. While most people have loss of both smell and taste, it is possible to develop one without the other. Losing taste without smell is probably the least common. Loss of sense of smell seems to be related to injury to supporting cells in the nose, but the mechanism for taste loss isn’t so well-known. While this is a common problem with COVID infection, it has only rarely been reported with vaccination.
There are other potential causes. Some medications, such as ACE inhibitors, may cause loss of taste. This may actually be related to the mechanism by which COVID causes taste changes. Infections in the mouth, some inflammatory diseases, mineral deficiencies and neurological diseases are other potential causes, but in absence of any other symptoms, none of these seem likely.
Dear Dr. Roach: I just watched the movie “Chernobyl.” In it, a scientist said taking potassium iodide will protect you from radiation poisoning. Is that true, and if so, where can it be bought and how much should be taken after a nuclear event? That is, if you are still alive. Also, does it interact poorly with other medications? Thank you.
Dear J.C.: In the unlikely event of a nuclear disaster, the most important strategy is evacuation from the area. There are many other types of radiation potentially released in a disaster, none of which is good for you, so although the scientist in the film is correct that early use of potassium iodide is protective, it is only a small part in a survival plan. Specifically, it can protect your thyroid gland from ingested radiation.
Radioactive iodine was released during the meltdown and explosion of the reactor core at Chernobyl. Radioactive iodine ingested from radioactive fallout is concentrated in the thyroid gland, putting a person at risk from thyroid cancer. It is estimated that 15 children died of thyroid cancer due to the radiation in the years following the Chernobyl disaster, but a UN report suggested as many as 10,000 people could develop thyroid cancer. Children and young adults are at highest risk.
Potassium iodide protects the thyroid by blocking all the available spots for iodine to bind, so the radioactive iodine doesn’t make it to the thyroid in the first place. It is, effectively, turned away. While potassium iodide pills are available without a prescription, they should not be used without instruction from a medical professional. A single 130-mg dose of potassium iodide for adults (65 mg for children age 3-12) protects the thyroid for 24 hours.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.